Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 8, NWS San Francisco Bay Area, CA

March 24, 20116 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 24, 2011, 3:45 AM PDT for 6 counties in California. It took effect at Mar 24, 2011, 5:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2011, 3:45 AM PDT (10:45 UTC)
In effect from
Mar 24, 2011, 5:00 PM PDT
Expired
Mar 25, 2011, 12:00 AM PDT
In force
7 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WHUS46 KMTR 241045
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
345 AM PDT THU MAR 24 2011

...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL
CALIFORNIA COAST LATER TODAY THROUGH LATE FRIDAY...

CAZ006-505-509-529-530-242245-
/O.NEW.KMTR.SU.Y.0008.110325T0000Z-110326T0400Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
345 AM PDT THU MAR 24 2011

...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM
PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 PM PDT FRIDAY. 

* WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 18
  FEET WITH A PERIOD OF 14 SECONDS.

* TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT.
  THE LARGEST SWELLS WILL OCCUR OVERNIGHT.

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 18
  FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE
  CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE
  SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN
  ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
2 follow-up statements
376 
WHUS46 KMTR 242155
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
255 PM PDT THU MAR 24 2011

...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL
CALIFORNIA COAST LATE THIS AFTERNOON THROUGH FRIDAY...

CAZ006-505-509-529-530-250600-
/O.NEW.KMTR.SU.W.0001.110325T0700Z-110325T2200Z/
/O.EXT.KMTR.SU.Y.0008.110325T0000Z-110325T0700Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
255 PM PDT THU MAR 24 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
PDT FRIDAY. THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL
MIDNIGHT PDT TONIGHT. 

* WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 
  21 FEET WITH A PERIOD OF 14 SECONDS. 

* TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT.
  THE LARGEST SWELLS WILL OCCUR OVERNIGHT.

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 21
  FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE
  CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE
  SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN
  ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
774 
WHUS46 KMTR 250349
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
849 PM PDT THU MAR 24 2011

...LARGE WEST TO NORTHWEST SWELLS WILL IMPACT THE CENTRAL
CALIFORNIA COAST LATE THIS AFTERNOON THROUGH FRIDAY...

CAZ006-505-509-529-530-251200-
/O.CON.KMTR.SU.W.0001.110325T0700Z-110325T2200Z/
/O.CON.KMTR.SU.Y.0008.000000T0000Z-110325T0700Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
849 PM PDT THU MAR 24 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM PDT FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM PDT FRIDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL
MIDNIGHT PDT TONIGHT. 

* WAVES AND SURF: LARGE WEST TO NORTHWEST SWELLS BETWEEN 15 AND 
  21 FEET WITH A PERIOD OF 14 SECONDS. 

* TIMING: SWELLS WILL INCREASE RAPIDLY LATE TODAY INTO TONIGHT. 
  THE LARGEST SWELLS WILL OCCUR OVERNIGHT. 

* IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 
  21 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE 
  CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE 
  SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE BREAK. IN 
  ADDITION...MINOR COASTAL FLOODING WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 24, 3:25 AM PDT, 20 minutes earlier.

Area forecast discussion, Mar 24, 3:25 AM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
325 AM PDT THU MAR 24 2011

.DISCUSSION...AS OF 3:00 AM PDT THURSDAY...SCATTERED SHOWERS
OVERNIGHT HAVE PRODUCED AN ADDITIONAL FEW HUNDREDTHS TO A FEW TENTHS
OF RAIN FOR MOST AREAS WITH UP TO A HALF AN INCH FALLING IN THE NORTH
BAY MOUNTAINS. THE NEXT SYSTEM IS AT OUR DOOR STEP WITH THE LEADING
HIGH CLOUD BAND JUST NOW APPEARING ON THE RADAR IMAGERY.

THIS SYSTEM HAS BEEN INTENSIFYING OVERNIGHT WITH THE BAROCLINIC ZONE
TAKING SHAPE JUST OFFSHORE OF NORTHERN CALIFORNIA. A BAROCLINIC
LEAF CAN BE SEEN ON THE IR SATELLITE PICTURES THIS MORNING WITH THE
MAIN LOW CENTERED NEAR 43.5N/133.5W. THE LOW HAS BEEN MOVING
QUICKLY TO THE SOUTHEAST WITH THE ENCOURAGEMENT OF A 125 KNOT JET.
AS THE JET ROUNDS THE BOTTOM OF THE TROUGH MIDDAY TODAY...IT CROSSES
OVER THE SAN FRANCISCO BAY AREA PROVIDING EXCELLENT JET DYNAMICS...
STRONG UPPER LEVEL DIVERGENCE. THIS WILL COUPLE WITH STRONG LOW AND
MID LEVEL CONVERGENCE RESULTING IN HEAVY RAIN AT TIMES TODAY AND THE
POSSIBILITY OF THUNDERSTORMS. ANOTHER FACTOR THAT WILL SERVE TO
ENHANCE THE RAINFALL TODAY IS THE STRONG LOW LEVEL WINDS. 925 MB
WINDS ARE EXPECTED TO REACH 35 TO 45 KNOTS CAUSING OROGRAPHIC LIFT
FOR GREATER RAIN RATES OVER THE HIGHER TERRAIN. THE NORTH BAY
MOUNTAINS...SANTA CRUZ MOUNTAINS AND THE SANTA LUCIA RANGE IN
MONTEREY COUNTY CAN EXPECT RAIN FALL AMOUNTS THROUGH FRIDAY MORNING
FROM 1.5 TO 3 INCHES. FOR THE LOWER ELEVATIONS DURING THIS SAME TIME
PERIOD EXPECT 0.5 TO 1 INCH...LOCALLY HIGHER IN THE HILLS. WITH ALL
THIS IN MIND...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE
ENTIRE AREA...SEE SFOFLSMTR WGUS86 KMTR...IS JUSTIFIED. ALSO...THE
WIND ADVISORY FOR THE ENTIRE AREA...EXCLUDING THE INLAND VALLEYS...
SEE SFONPWMTR WWUS76 KMTR...IS WARRANTED. THE RAIN WILL DECREASE
LATER TONIGHT AS THE SYSTEM MOVES TO THE EAST LEAVING SCATTERED
SHOWERS FOR THE AREA ON FRIDAY.

THE NEXT SYSTEM IS FORECAST TO MOVE INTO NORTHERN CALIFORNIA ON
SATURDAY BRINGING ANOTHER ROUND OF MODERATE RAIN. THE WATER CONTENT
WILL BE LOWER THAN THE DISTURBANCE CROSSING THE AREA TODAY AND IT
WILL MOVE THROUGH QUICKER SO RAINFALL WILL BE LESS. A MOIST
WESTERLY FLOW WILL CONTINUE INTO THE BEGINNING OF THE WEEK KEEPING
THE CHANCE FOR RAIN IN THE FORECAST.

BY THE MIDDLE OF NEXT WEEK THE MEDIUM RANGE MODELS FINALLY FORECAST
THE DEVELOPMENT OF A STRONG RIDGE OVER CALIFORNIA FOR DRY AND WARM
CONDITIONS.

&&

.AVIATION...AS OF 10:40 PM WEDNESDAY...SHOWERS WILL DECREASE
OVERNIGHT. THE NEXT SYSTEM WILL MOVE INTO THE DISTRICT EARLY TOMORROW
WITH RAIN INCREASING AFTER 12Z AND SOUTHERLY WINDS RAMPING UP BY 15Z.

VICINITY OF KSFO...VFR CONDITIONS EXPECTED WITH LIGHT OCCASIONAL
SHOWERS. NEXT STORM WILL BRING RAIN AND STRONGER SOUTH TO SOUTHEAST
WINDS TOMORROW MORNING AFTER 12Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO

MONTEREY BAY AREA TERMINALS...SHOWERS TO TAPER OFF THIS EVENING WITH
VFR CONDITIONS OVERNIGHT. NEXT STORM WILL BRING INCREASING SOUTHERLY
WINDS BY 17Z ALONG WITH STEADY RAIN AND MVFR CONDITIONS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
       .TDA...GLW...ALL COASTAL WATERS...SFO BAY AND MRY BAY.
           ...SCA FOR ROUGH BAR...SFO BAR.
           ...RIVER STMT...AREAS ALONG THE SALINAS RIVER.
           ...FLOOD ADV...ALL AREAS.
           ...WIND ADV...ALL AREAS EXCEPT INLAND VALLEY LOCATIONS.

&&

PUBLIC FORECAST: EVANS
AVIATION/MARINE: SIMS
Hazardous weather outlook, Mar 23, 4:45 PM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
445 PM PDT WED MAR 23 2011

CAZ006-506>513-516>518-528>530-PZZ530-242345-
SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
445 PM PDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT

SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS ARE EXPECTED THIS
EVENING AND OVERNIGHT. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENT WEATHER SYSTEM WILL MOVE INTO THE AREA FROM THE
NORTH ON THURSDAY AND IS EXPECTED TO BRING MODERATE TO LOCALLY
HEAVY RAIN AT TIMES ALONG WITH LOCALLY STRONG AND GUSTY WINDS.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...AND SOME OF THE
THUNDERSTORMS COULD PRODUCE SMALL HAIL.

WITH THE GROUND ALREADY SATURATED...EXCESS RUNOFF FROM HEAVY RAINFALL
IS EXPECTED TO CAUSE PONDING OR LOCALIZED FLOODING IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS ON THURSDAY AS THE FRONTAL
SYSTEM PUSHES THROUGH. ALSO...SMALLER CREEKS AND STREAMS COULD
RISE QUICKLY...POSSIBLY REACHING FLOOD STAGE BRIEFLY. URBAN AND
SMALL STREAM FLOOD ADVISORIES HAVE BEEN ISSUED.

*  URBAN AND SMALL STREAM FLOOD ADVISORY...SEE SFOFLSMTR WGUS86
   KMTR FOR DETAILS  *

SOUTHERLY WINDS ARE ALSO EXPECTED TO INCREASE ON THURSDAY...ESPECIALLY
ALONG THE COAST...AROUND SAN FRANCISCO BAY...AND IN THE HILLS.
HIGH WINDS MAY TOPPLE TREES AND BRING DOWN POWERLINES...AND MAKE
DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES OR TRAILERS.

*  WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

ACTIVE WEATHER CONDITIONS WITH RAIN AT TIMES WILL CONTINUE THROUGH
SATURDAY...BUT THEN FOLLOWED BY A DRYING TREND SUNDAY INTO THE
FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

BLIER

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:27 PM PDTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz19 hr
Mar 24, 12:06 PM PDTSpecial Weather StatementMTRSan Mateo39 min
Mar 24, 2:55 PM PDTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma24 hr
Mar 24, 3:05 PM PDTSmall Craft AdvisoryMTR42 hr
Mar 24, 3:08 PM PDTFlash Flood WarningMTRSanta Cruz3 hr
Mar 24, 4:04 PM PDTFlash Flood WarningMTRSanta Cruz56 min

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.